Texas, 2022

Hail and Damaging Winds in Texas, May 21, 2022

May 21, 2022 · NWS SHV · 10 events in 6 counties and zones

A weak upper level trough moved into much of Arkansas, Northeast and Central Texas, and North Louisiana during the afternoon and evening hours of May 21st, which helped to reinforce a weak cold front southeast into the region during the evening and overnight hours. The air mass ahead of the front was very unstable, with steep lapse rates present along the trough once large scale forcing was…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak upper level trough moved into much of Arkansas, Northeast and Central Texas, and North Louisiana during the afternoon and evening hours of May 21st, which helped to reinforce a weak cold front southeast into the region during the evening and overnight hours. The air mass ahead of the front was very unstable, with steep lapse rates present along the trough once large scale forcing was adequate enough to initiate shower and thunderstorm development. As a result, showers and thunderstorms quickly developed during the early to mid evening hours along and just ahead of the front, with many of these storms becoming severe across East Texas, Southwest Arkansas, and Northwest Louisiana. Damaging winds and isolated instances of large hail accompanied these storms as they moved across East Texas during the mid and late evening. A second complex of severe thunderstorms developed over Central Texas near Waco, which quickly moved east into East Texas south of I-20. Damaging winds were widespread with the convective complex moving across Central and East Texas, before the winds weakened prior to reaching Western Louisiana by midnight on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 5:16 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, May 21, 5:16 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
616 PM CDT Sat May 21 2022

.AVIATION...

For the 22/00Z TAFs, conditions will deteriorate through the
evening hours as thunderstorms enter area airspace from the north
and west. Some of these storms may become severe before 22/04Z,
with impacts concentrated at first from KTYR to KTXK. Other
terminals should anticipate impacts of strong to potentially
severe storms overnight and into the morning as the line gradually
pushes east. Thus, carrying widespread SHRA and TSRA, as well as
MVFR/IFR ceilings, possibly as low as LIFR. Visibilities will
likewise deteriorate in locally heavy rainfall. Will amend with
TEMPO groups as needed as shower/storm activity progresses.

/26/

&&

.PREV DISCUSSION... /issued 204 PM CDT Sat May 21 2022/

SHORT TERM.../Tonight through Sunday Night/

Scattered showers and thunderstorms are continuing to develop
across the region ahead of the front expected to move in tonight.
While this current rain activity isn't widespread, it certainly
will become so after the sun sets this evening. Thunderstorms
should get going around the 7pm timeframe along the front, before
moving across the region from the NW. A good portion of the region
remains highlighted in a slight risk from the SPC associated with
this anticipated thunderstorm activity. The main threat with
anything strong to severe will be damaging winds, with the
secondary threat being hail and an isolated tornado. Some of this
rainfall will be moderate to heavy at times under impressive PWAT
values, with brief 2+ inches of rainfall possible through 7am
Sunday. Locally heavier amounts certainly remain possible, as
training thunderstorms look possible as the frontal progression
slows down into Sunday morning.

While the region can expect some much needed rain this short-term,
it can also expect some relief from the heat. Temperatures tonight
will vary across the region, as the cold front bisects the region.
Look for upper-50s in our northern zones, to upper-60s in our
southern zones. Highs tomorrow will be a similar story, with
upper-60s north, and low-80s south. However, the front should
clear the region by tomorrow night, with lows ranging in the
upper-50s to mid-60s.

/44/

LONG TERM.../Monday through Saturday/

As we transition into Monday, as we have alluded to in previous
discussions, we may see a lull in precipitation coverage during the
day and this is due in part to better upward forcing remaining
mainly west and northwest of our region. Likewise, the frontal
boundary which will have pushed through our region late tonight into
Sunday will remain south of our region during the day Monday even
through we may see some slight airmass modification north of the
true boundary.

More in the way of significant upper forcing will begin ejecting out
of the Tx Hill country late Monday Night, with numerous to
widespread convection filling in close on its heels, beginning to
effect our western most zones after midnight, into the predawn hours
on Tuesday. This is perhaps just a little slower than previous progs
had suggested but nonetheless, convection should become widespread
across our region during the day Tuesday as the apex of the upper
trough during this time will be anchored across the Central and
Southern Plains. In addition, we should begin to see the sfc frontal
boundary begin returning quickly northward as a warm front during
the day Tuesday which should result in the addition of a little more
in the way of a warm sector and perhaps some stronger storms across
our region on Tuesday as well.

Additional perturbations in the southwesterly flow aloft will
continue to override a very moist atmosphere Tuesday Night through
Wednesday Night, resulting in periods of renewed convection, and
it's during this time period that we may be dealing with some
flooding concerns as soils should begin to become saturated. Will
need to watch these trends closely as Flood Watches may become
necessary as early as Tuesday but especially Tuesday Night through
Wednesday Night. The upper trough finally ejects east of our region
late Wednesday Night, taking with it all the precipitation and have
thus sped up the ending of the precipitation on Thursday from west
to east as the NBM is to slow to remove precipitation given where
the trough will be.

We will finally begin drying out Thursday through at least Saturday
but as was mentioned in earlier discussions, will need to watch for
possible precipitation chances late Sunday into Memorial Day as we
may get clipped by yet another upper trough during this time frame.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  78  63  82 /  90  60  20  30
MLU  69  80  64  81 /  70  90  30  30
DEQ  59  70  58  77 /  80  30  10  30
TXK  64  70  60  79 /  90  40  10  20
ELD  63  72  58  78 /  80  70  20  20
TYR  61  74  63  81 /  90  40  10  40
GGG  63  75  63  82 /  90  50  20  30
LFK  68  83  66  84 /  80  50  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

26/44/13
Hazardous weather outlook, May 21, 5:12 AM CST, 14 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
612 AM CDT Sat May 21 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
612 AM CDT Sat May 21 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected by late afternoon
into the evening and overnight hours as a strong cold front shifts
into the region. Some storms may be strong to severe with damaging
winds and hail possible, along with a non-zero tornado threat that
cannot be completely ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms will be possible through the remainder of
the weekend into much of next week as the cold front will stall near
the coast and lift back northward Monday as a warm front. Meanwhile,
multiple upper level disturbances will transition across the region
through mid week and bring locally heavy rainfall with some storms.
These periods of heavy rainfall may present some possible flooding
concerns through the middle of next week with total event rainfall
amounts generally expected to range between 3-6 inches along with
isolated totals possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed today and tonight.

19

In the hours before

Special weather statement, May 21, 1:40 PM CST, 6 hours before
Special Weather Statement
National Weather Service Shreveport LA
240 PM CDT Sat May 21 2022

ARZ073-LAZ006-212015-
Union AR-Union LA-
240 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of south central Union
County in south central Arkansas and northwestern Union Parishes
through 315 PM CDT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Junction City, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Dorado, Junction City, Urbana, Lawson, Hillsboro, Lockhart,
Taylorville and Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3295 9255 3303 9273 3329 9262 3316 9235
TIME...MOT...LOC 1940Z 208DEG 19KT 3305 9260

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

13

The radar

The Shreveport radar (KSHV), 79 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Harrison

When
May 21, 7:40 PM CST
Where
Harrison County, 4.7 mi W of Harleton
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
32.660, -94.650

Half-dollar sized hail reported southwest of Harleton.

Thunderstorm Wind, Gregg

When
May 21, 8:41 PM CST
Where
Gregg County, 0.9 mi NE of Kilgore
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.390, -94.870

Trees and power lines down in Kilgore.

Thunderstorm Wind, Cherokee

When
May 21, 9:05 PM CST
Where
Cherokee County, 1.36 mi ESE of Jacksonville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.940, -95.250

Numerous trees and power lines reported down across Cherokee County.

Thunderstorm Wind, Smith

When
May 21, 9:14 PM CST
Where
Smith County, 0.91 mi NE of Bullard
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.140, -95.320

Several trees snapped in Bullard.

Thunderstorm Wind, Smith

When
May 21, 9:37 PM CST
Where
Smith County, 2.82 mi SSE of Salem
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.140, -95.010

Trees and power lines reported down.

Thunderstorm Wind, Rusk

When
May 21, 9:37 PM CST
Where
Rusk County, 2.53 mi S of Price
Measured
52 kt (60 mph) estimated gust
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
32.093, -94.931

Vehicle collided with a downed tree at the intersection of Highway 42 and County Road 468 with one minor injury reported.

Thunderstorm Wind, Smith

When
May 21, 9:38 PM CST
Where
Smith County, 0.24 mi S of Tyler
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.347, -95.301

Trees downed along Broadway Avenue in Tyler and near the UT Tyler campus.

Thunderstorm Wind, Rusk

When
May 21, 10:04 PM CST
Where
Rusk County, 1.81 mi NE of Monroe
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.350, -94.710

Tree downed and blocking FM Road 2011 near County Road 2124D near Lake Cherokee.

Thunderstorm Wind, Harrison

When
May 21, 10:40 PM CST
Where
Harrison County, 3.12 mi NE of Marshall Northeast
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.610, -94.290

Trees reported down in the Shadowood Estates.

Thunderstorm Wind, Marion

When
May 21, 10:48 PM CST
Where
Marion County, 5.65 mi SSW of Smithland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.740, -94.190

Tree downed on Highway 43.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027144, 1027145, 1027146, 1027147, 1027149, 1027150, 1027151, 1027152, 1027153, 1027154.